Steve Pavlina’s Lightworker/Darkworker Polarity
March 10, 2015
Feminism Without Abolishing Gender
March 18, 2015

Weight Gain From Androcur


I mentioned some time ago that I had decided that I wanted to lose weight, and made a quick outline of my weight-loss plan. It was a very simple, and possibly ineffective plan, for the simple reason that I don’t have the emotional resources at the moment to do anything radical. I made an agreement with myself that if these simple measures didn’t work, I would just accept that outcome.

I decided to make some improvements in my diet, and later to focus on doing more exercise, taking this one step at a time. About a month after beginning the diet improvements, I also found a moment to go to an electronics store, buy a set of scales, and start measuring my weight, so that I would have some idea whether I was going in the right direction or not.

Unfortunately, despite working quite hard to improve my diet, I still gained two kilos in the first month I measured my weight. This was pretty demoralising, as I felt I had done pretty well in improving what I ate.

Androcur Causing Weight Gain

At some point soon after this, I just so happened to look at a pair of photos of myself from one-and-a-half years ago, and half a year ago, respectively. These were the first and last photographs in a series I had taken to document my body changes on estrogen (I’m going through a gender transition). This time, I suddenly noticed something I hadn’t seen before: I had gained a LOT of weight! I started out at a pretty “normal” weight at the beginning of my transition and was definitely pushing the boundaries of classical fatness in my latest photograph.

It was suddenly clear now. It was my hormone treatment that was causing my weight gain.

A bit of context here: I am taking two drugs for my treatment, one which is just estrogen, and the other which is intended to lower the testosterone in my system. This last drug, called Androcur, is interesting, because some people seem to get fine results by doing without it entirely; just taking estrogen seems to suppress testosterone, if more slowly. At my stage in transition, I could go off Androcur entirely and not very much would happen.

That said, not all doctors seem to be aware that this is the case, and mine in particular insisted I would keep taking Androcur until my genital surgery. She also gave me a dose of 100mg, which seemingly everyone I talk to in Germany thinks is a shockingly high dose. My doctor is in Spain and she reassured me that this was just a normal, internationally agreed-upon dose. Despite my growing misgivings, I had gone along with her, until of course these side effects became obvious; then I had a sudden urge to throw my pills off a cliff.

After a bit of debate with myself I decided to be a bit cautious, though, and chose to go off the drug slowly. I halved the dose and have remained at that lowered dose for about a month so far. Since then, my weight has remained stable.


Transphobia In Healthcare

My resolve to improve my diet was wavering when I found out how ineffective my efforts had been; when I found out that the weight gain was probably not caused by my diet at all, I pretty much gave up. It didn’t feel attractive to keep pouring valuable energy into a useless endeavour.

I will at some point lower my Androcur dose even further, and see what happens. I’m really hoping the weight will go away of its own accord then, because having to diet just to return to normal doesn’t seem fun to me.

I’m a bit pissed with my doctor’s advice, and the awful state of transgender healthcare research in general. I never really needed to take Androcur, I could have just used nothing but estrogen from the outset. Now, even when I do lose the weight I’ve gained, I’ll have these stretch marks for life. Stretch marks which would have been so trivial to avoid.

Doctors simply need to be better informed about transgender healthcare, and there needs to be more studies done. The reason they are not is because trans healthcare is considered less valid and less important than other healthcare. Transphobia finds some way of hurting us at every turn. We need to change this.

Getting Comfortable With Being Fat

Now, I’m in the situation where I expect to be fat for at least another year.

Interestingly, I noticed it’s hard for me to want to lose weight and see myself as beautiful at the same time. When I didn’t want to lose weight, I saw myself as fat and beautiful. Nowadays, it’s hard not to look at the mirror and feel dissatisfied. It seems like the desire to lose weight is very entwined with fat phobia in my subconscious.

I’ve decided that I will try and remember that at least for a while, my fat won’t change. I’m hoping that will help me accept the situation as it is for a while, and, without such a strong mental pressure as before, I’ll be able to see myself as beautiful. I don’t want to get thin by hating my fat, because even if that succeeds, I’ll then be a thin person who thinks fat people are ugly, which is really not okay.

I will try my best to be kind to myself and live in the moment, and we will see how this eventually unfolds.


Related

Deciding To Lose Weight

Fat Positivity

The Fat Acceptance Movement

Leave a Reply

2 Comments

  1. Maja says:

    Hi!

    I too am a transwoman, and have been taking androcur for the past year. I have gained weight and I can’t, under any circumstance, lose it. Not only did I gain fat, it also makes me bloated like nothing else.

    I’ve been tracking every calorie consumed religiously, I’ve dipped well below daily weight loss calories, battled with loss of energy, I was severely malnourished and felt dizzy most of the time, working out like crazy 5-6 times a week at the gym, until I figured that this just isn’t going to happen until I get the surgery (hopefully in November), or change the pills. I’ve recently ordered Spironolactone from a reputable pharmacy, and will be taking these (have been on Spiro before going on androcur, and that’s why I know the weight gain is from androcur).

    I will post an update when I start seeing changes in my body.

  2. Yashika says:

    Hi,

    I had the similar effects. I was on Androcur 100mg, started with 50 and went up. Used it for approx 1 year and saw drastic weight gain. My face started bloating, weight increased by about 10 kgs. It was very depressing. Due to career and personal reasons, decided to go off, been 7 months and have finally started reducing. Will be off hormones for a couple of months until I lose more weight and hopefully will start hormone therapy again but this time will not take androcur!

    Maja, any update at your end?

Leave a Reply

Your email address will not be published. Required fields are marked *